Alert archive / Minnesota / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 156, NWS Twin Cities, MN

August 1, 2006Martin County, Minnesota

NWS Twin Cities, MN issued this severe thunderstorm warning at Aug 1, 2006, 7:46 PM CDT for Martin County, Minnesota. It was in force for 59 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 1, 2006, 7:46 PM CDT (00:46 UTC)
Expired
Aug 1, 2006, 8:45 PM CDT
In force
59 min
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Martin County, MN

The radar

The Minneapolis radar (KMPX), 151 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 1, 8:05 PM CDTTSTM WND DMGDunnell, MNTREES DOWN. CORN FLATTENED.
Aug 1, 8:35 PM CDTTSTM WND DMGFairmont, MNTREE DOWN. KSUM ON WEST SIDE OF TOWN MEASURED 54 MPH. PONDING OF WATER IN SOME INTERSECTIONS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.8 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2006-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 778 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2006-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 215 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
778 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
476 m above ground
0-6 km bulk shear
38 kt
0-1 km storm-relative helicity
215 m²/s²
0-3 km storm-relative helicity
479 m²/s²
Significant tornado parameter
1.1
Supercell composite
7.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KMPX 020047
SVRMPX
MNC091-020145-
/O.NEW.KMPX.SV.W.0156.060802T0046Z-060802T0145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
746 PM CDT TUE AUG 1 2006

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  MARTIN COUNTY IN SOUTH CENTRAL MINNESOTA...

* UNTIL 845 PM CDT

* AT 742 PM CDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM...
  CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS OF 65 MPH.  THIS
  STORM WAS LOCATED 18 MILES SOUTHWEST OF SHERBURN...OR ABOUT 7 MILES
  NORTHEAST OF SPIRIT LAKE...AND MOVING EAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SHERBURN...
  FAIRMONT...
  DUNNELL... 
  WILBERT...
 
STAY INDOORS...AND AWAY FROM WINDOWS.

LAT...LON 4385 9484 4350 9486 4352 9425 4384 9427

$$
2 follow-up statements
000 
WWUS53 KMPX 020113
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
811 PM CDT TUE AUG 1 2006

MNC091-020145-
/O.CON.KMPX.SV.W.0156.000000T0000Z-060802T0145Z/
MARTIN MN-
811 PM CDT TUE AUG 1 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 845 PM CDT
FOR MARTIN COUNTY...

AT 807 PM CDT...DOPPLER RADAR CONTINUED TO INDICATE A SEVERE
THUNDERSTORM...CAPABLE OF PRODUCING DESTRUCTIVE WINDS IN EXCESS OF 75
MPH. SIREN ACTIVATION IS SUGGESTED.  THIS STORM WAS LOCATED NEAR
CEYLON...OR ABOUT 11 MILES WEST OF FAIRMONT...AND MOVING EAST AT 50
MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE 
SHERBURN...CEYLON...DUNNELL...FAIRMONT...AND WELCOME.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING
FOR SOUTH CENTRAL MINNESOTA.

LAT...LON 4384 9485 4350 9486 4351 9425 4384 9426

$$
000 
WWUS53 KMPX 020144
SVSMPX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
843 PM CDT TUE AUG 1 2006

MNC091-020153-
/O.EXP.KMPX.SV.W.0156.000000T0000Z-060802T0145Z/
MARTIN MN-
843 PM CDT TUE AUG 1 2006

...THE SEVERE THUNDERSTORM WARNING FOR MARTIN COUNTY EXPIRES AT 845
PM CDT...

THE THUNDERSTORM PRODUCING DAMAGING WINDS IS MOVING ACROSS THE 
MARTIN COUNTY AND FARIBAULT COUNTY LINE WEST OF BLUE EARTH.  IT WAS 
MOVING TO THE EAST AT 50 MPH.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 100 AM CDT WEDNESDAY MORNING
FOR SOUTH CENTRAL MINNESOTA.

LAT...LON 4384 9485 4350 9486 4351 9425 4384 9426

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 3:17 PM CDT, 4 hours 29 minutes earlier.

Area forecast discussion, Aug 1, 3:17 PM CDT, 4 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
317 PM CDT TUE AUG 1 2006

.DISCUSSION...
HEAVY RAIN EVENT STILL LOOKS TO BE ON TAP FOR THE SERN HALF OF
THE FA TNGT. FRONT HAS REMAINED STATIONARY THRU THE MRNG AND EARLY
AFTN...STRETCHING FROM APPROX FSD TO MSP TO AUW. UPR FLO WILL
REMAIN VIRTUALLY PARALLEL TO THE FRONTAL SFC...WHICH SHUD KEEP THE
FRONT STATIONARY THRU THE NGT. THIS ALSO RESULTS IN A PARADE OF
S/WV TROFS MOVING PARALLEL TO THE FRONT. WITH PWATS IN EXCESS OF 2
INCHES /2.22 FROM THE 12Z KMPX SOUNDING/...VERY EFFICIENT RAINFALL
PRODUCTION WILL RESULT. THE 12Z RUNS OF THE GFS AND THE NAM HAVE
FAIRLY SIGNIFICANT DIFFERENCES /FOR THE SHORT TERM/ IN PLACEMENT
OF THE QPF BULLS EYE...WITH THE GFS PLACING IT SQUARELY IN THE
SERN PORTION OF THE FA...AND THE NAM FAVORING A BULLS EYE ACRS THE
DMX AND ARX FA. THE GFS HAS BEEN CONSISTENT...AND HAS BEEN
CONSISTENTLY BETTER AS OF LATE THAN THE NAM...SO HAVE SIDED WITH
HPC IN FAVORING THE GFS SOLN...WHICH ALSO HAPPENS TO FIT NICELY
WITH THE INHERITED FLASH FLOOD WATCH AND FCST QPF.

UPR FLO WILL TURN MORE ZONAL...AND FINALLY NWLY...WHICH WILL GIVE
THE FRONT THE PUSH NECESSARY TO MOVE IT OUT OF THE AREA. MUCH
COOLER HI PRES WILL BE OVR THE AREA THRU THE REMAINDER OF THE
SHORT TERM. HI TEMPS WILL REMAIN BELOW NRML THRU TOMORROW...BEFORE
BEGINNING A SLOW WARM UP INTO THE WKEND.

THANKS FOR THE COLLAB ARX...DLH...FSD...AND MSR.

LONGER TERM...FRIDAY NIGHT THROUGH TUESDAY
OPPOSED TO TRACKING ONE OR TWO FEATURES OUT OF THE NEAR TERM...THE
LATEST EXTENDED FORECAST REMAINS A MATTER OF CONNECTING SYNOPTIC
PHENOMENA OCCURRING ON SCALES SPATIALLY AND TEMPORALLY FAR REMOVED
FROM ONE ANOTHER.  THE PERIOD WILL BEGIN UNDER ZONAL FLOW DIRECTLY
TO THE SOUTH OF A SUBSTANTIAL OMEGA BLOCK.  THIS SHOULD ACT TO KEEP
THE EARLY PORTION OF THE EXTENDED PERIOD DRY THROUGHOUT THE NORTHERN
CWA.  HOWEVER...A CLOSED LOW OVER THE SOUTHWEST WILL LIKELY DISTRIBUTE
SOME ENERGY AND MOISTURE OVER THE UPPER MIDWEST...RESULTING IN A
SHIELD OF PRECIPITATION ASSOCIATED WITH A FRONTAL BOUNDARY ON
SATURDAY NIGHT INTO SUNDAY.  MOST OF THIS RAINFALL WILL BE CONTAINED
TO AREAS SOUTH OF THE TWIN CITIES.  TEMPERATURES WILL REMAIN NEAR
CLIMATOLOGY THROUGHOUT THE ENTIRE PERIOD...WITH ONLY MINOR
DEVIATIONS FROM THE NORMALLY OBSERVED MID 80S FOR HIGHS AND MID 60S
FOR LOWS.

AFTER THE WEEKEND...THE MEAN FLOW PATTERN WILL BEGIN TO ADJUST.  AS
PREVIOUSLY MENTIONED...THE RIDGE THAT BROUGHT US TEMPERATURES OVER
100 DEGREES WILL HAVE SHIFTED OFF TO THE EASTERN SEABOARD...LEAVING
ZONAL FLOW BEHIND IT.  THE HIGH AMPLITUDE RIDGE PORTION OF THE OMEGA
BLOCK OVER CENTRAL CANADA WILL GET NUDGED OFF TO THE SOUTHEAST BY AN
ALEUTIAN LOW HUGGING THE BC COAST.  THIS FEATURE WILL CONNECT WITH
ENERGY RETROGRADING FROM THE EAST COAST RIDGE...SHORING UP POSITIVE
HEIGHTS OVER THE MIDWEST BY MIDWEEK NEXT WEEK.  SUPPORTING THIS NEW
RIDGE WILL BE THE PERSISTENT TROUGH ALONG THE WEST COAST...KEPT
THERE BY A RIDGE IN THE ALEUTIANS...AND A WELL DEVELOPED LOW OFF THE
LABRADOR COAST.  COOL SSTS IN THE GULF OF ALASKA AND WARM SSTS IN
THE LABRADOR SEA HELP TO EXPLAIN THE MAINTENANCE OF ALL THREE OF
THESE FEATURES.  THE PATTERN ITSELF SHOULD BECOME QUITE STABLE UNDER
THE INFLUENCE OF THESE SST ANOMALIES DEVELOPED OVER SEVERAL MONTHS.
THESE FEATURES SHOULD REMAIN SEMI PERMANENT THROUGHOUT
AUGUST...REMANIFESTING THEMSELVES EVERY FIVE TO SEVEN DAYS.

THE NWP MODELS HAVE BEEN TEMPERAMENTAL LATELY...ESPECIALLY IN THE
FIVE TO SEVEN DAY RANGE.  THE BEST INDICATORS IN THE EXTENDED PERIOD
HAVE BEEN DERIVED FROM WATCHING TRENDS IN THE GFS...AND
ECMWF...OBSERVING THE NCEP ENSEMBLES NORMALIZED ANOMALIES...AND
UTILIZING WELL KNOWN TELECONNECTION PATTERNS.  AGAIN...TEMPERATURES
WILL REMAIN NEAR CLIMATOLOGY IN THE EXTENDED PERIOD...AND THE MOST
SIGNIFICANT CHANCE FOR PRECIPITATION WILL COME SATURDAY NIGHT INTO
SUNDAY.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR ANOKA-BLUE EARTH-BROWN-CARVER-CHISAGO-DAKOTA-
     FARIBAULT-FREEBORN-GOODHUE-HENNEPIN-LE SUEUR-MARTIN-
     NICOLLET-RAMSEY-RICE-SCOTT-SIBLEY-STEELE-WASECA-WASHINGTON-
     WATONWAN COUNTY(IES).

WI...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH WEDNESDAY
     MORNING FOR BARRON-CHIPPEWA-DUNN-EAU CLAIRE-PEPIN-PIERCE-
     POLK-RUSK-ST. CROIX COUNTY(IES).

&&

KAT/BVS
Hazardous weather outlook, Aug 1, 4:10 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
410 PM CDT TUE AUG 1 2006

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
021045-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
410 PM CDT TUE AUG 1 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL BECOME STATIONARY ACROSS SOUTHEAST
MINNESOTA...NORTHERN IOWA...AND SOUTHWEST WISCONSIN TONIGHT.
MOISTURE STREAMING UP FROM THE SOUTHWEST UNITED STATES IN THE MID
LEVELS OF THE ATMOSPHERE WILL COMBINE WITH GULF OF MEXICO MOISTURE
STREAMING UP IN THE LOWER LEVELS AND ENTER THE AREA TONIGHT.
ENERGY PROVIDED BY THE COLD FRONT...A SFC LOW PRESSURE SYSTEM
MOVING ALONG IT...AND STRONG UPPER LEVEL FORCING WILL ACT ON THE
ABUNDANT MOISTURE TO DEVELOP HEAVY RAIN PRODUCING SHOWERS AND
THUNDERSTORMS TONIGHT. A FLASH FLOOD WATCH IS IN EFFECT TONIGHT
THROUGH WEDNESDAY MORNING FROM ROUGHLY EAST OF A RUSH CITY
MINNESOTA TO NEW ULM MINNESOTA LINE...INCLUDING THE TWIN CITIES
METRO AREA. 2 TO 3 INCHES OF RAIN WILL BE POSSIBLE ACROSS THIS
AREA FROM TONIGHT THROUGH WEDNESDAY MORNING...WITH ISOLATED HIGHER
AMOUNTS POSSIBLE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO SEVERE WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

KAT

In the hours before

Special weather statement, Aug 1, 6:12 PM CDT, 1 hour 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
612 PM CDT TUE AUG 1 2006

MNZ074-075-082-083-020015-
BLUE EARTH-BROWN-NICOLLET-WATONWAN-
612 PM CDT TUE AUG 1 2006

...SIGNIFICANT WEATHER ALERT FOR BROWN...NICOLLET...BLUE EARTH AND
WATONWAN COUNTIES UNTIL 715 PM CDT...

THUNDERSTORMS HAVE BEEN DEVELOPING RAPIDLY FROM NEAR THE WORTHINGTON
AREA TOWARD ST. JAMES...TRUMAN...AND NEW ULM.  SOME OF THE STRONGER
STORMS MAY PRODUCE SOME HAIL AS WELL AS A PERIOD OF INTENSE
RAINFALL. PERSONS IN THESE AREAS SHOULD PAY CLOSE ATTENTION FOR
FURTHER UPDATES.
Local storm report, Aug 1, 7:23 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
723 PM CDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TORNADO          3 S BUTTERFIELD         43.91N 94.79W
08/01/2006                   WATONWAN           MN   STORM CHASER

            IN PROGRESS...BETWEEN BUTTERFIELD AND ODIN.

&&

TDK
Local storm report, Aug 1, 7:29 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
729 PM CDT TUE AUG 01 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 PM     TORNADO          2 SW BUTTERFIELD        43.94N 94.82W
08/01/2006                   WATONWAN           MN   STORM CHASER

            IN PROGRESS AT 719 PM SOUTHWEST OF BUTTERFIELD. TORNADO
            ROPED OUT AT 722 PM. TORNADO HAD DEBRIS FIELD AS IT
            DISSIPATED. CHASER NOTED ANOTHER TORNADO APPEARED
            IMMINENT TO DEVELOP.

&&

TDK

The office that day

Everything else NWS Twin Cities, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 7:03 PM CDTTornado WarningMPXWatonwan42 min
Aug 1, 7:39 PM CDTTornado WarningMPXWatonwan51 min
Aug 1, 8:07 PM CDTTornado WarningMPXBlue Earth38 min
Aug 1, 8:31 PM CDTSevere Thunderstorm WarningMPXFaribault44 min
Aug 1, 9:14 PM CDTSevere Thunderstorm WarningMPXBlue Earth, Faribault, Freeborn, Waseca61 min
Aug 1, 9:22 PM CDTFlash Flood WarningMPXFaribault, Freeborn, Martin3 hr
Aug 1, 11:54 PM CDTFlash Flood WarningMPXFaribault, Freeborn, Martin2 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.